Thyroid meds

I am currently in hospital for a breakdown and being given palperidone injections which I dont want to have, though unfortunately I have no say in this. However, I would like to know if this medication reduces the effect of my thyroid medication. I normally take 125mcg of thyroxine/eltroxin and 25mcg uni pharma T3. In hospital, I am being given what is prescrbed to me 125mcg of thyroxine and 20mcg of T3. I have an endo in Cardiff and he is aware of what I have actually been taken and at last appointment he was changing me to Armour Thyroid as at my last appointment in February. I only found out today that he is on long-term sick leave and he was writing to my gp about the Armour Thyroid but this has not yet been done because he is off sick.

Does anyone know if anti-psychotic medication reduces the effect of thyroid meds - I currently have psychotic depression and will be in hosp for a few months x

12 Replies

oldestnewest
  • There is not one single paper on PubMed that refers to both paliperidone and thyroid or levothyroxine. That probably means there has been little to no research - at least that has been published.

    If you read the documentation for one make available here:

    medicines.org.uk/emc/medici...

    It says this as a side effect:

    Hyperprolactinaemia

    Tissue culture studies suggest that cell growth in human breast tumours may be stimulated by prolactin. Although no clear association with the administration of antipsychotics has so far been demonstrated in clinical and epidemiological studies, caution is recommended in patients with relevant medical history. Paliperidone should be used with caution in patients with possible prolactin-dependent tumours.

    The reason I point this out is that prolactin often rises when TSH rises - and vice versa. Whether or not that is the case with this medicine, I have no idea.

  • Thanks for the information its very helpful

  • Hi Pinkgirl10 - sorry not able to help with your question. I have though re-read your post/thread of 3 months ago. I see you are a veggie so am wondering about your B12 levels. When low neuro- psychiatric symptoms can appear. Am in a rush now - will pop back later .....

    b12deficiency.info/signs-an...

    Scroll down in the above link to find neuro-psychiatric symptoms and lots more information about B12. Check out the videos under the heading Films in the Menu ....

    Added the link later :-)

  • Thanks for that, it be worth me getting my B12 tested again, though on last blood test before christmas it was in the 700s and I also take jarrows B12 methylcobalamin 1000mcg daily as being vegetarian I dont get B12 from food sources.

  • It's good that you are supplementing B12. This will skew any results you have done - as the test involves the B12 in your blood and not the amount in your cells - where it is needed. Do you also take a good B complex as B9 ( Folic Acid or Folate ) - work together with B12 in the body.

    Have you found the website of Kelly Brogan who wrote the book - A Mind of Your Own. She talks in many of her blogs about her time as a Psychiatrist. She is in the US. Worth a read I would think ....

    Maybe increase the B12 from 1000 to the 5000 mcg lozenge from Jarrow. is your B12 sub-lingual ?

  • Yes, my B12 is sub-lingual. Also, I was taking folic acid but ran out of them and I need to order more - now that I have my laptop with me in hospital I can do that. I'll have a look at the Kelly Brogan website, I have not seen it. Thanks

  • Hi pinkgirl10 I agree with Marz definitely look into B12 deficiency. As for question about palperidone i haven't been on that one but was on respiridone which is a very similar anti cycotic drug for about 18 months and it had no adverse effects on thyroid meds and was also on antidepressants at same time . So sorry your not at all well at the moment it dose get better just takes time. I'm five years on and not on drugs of any kind now and am feeling well mentality, just the bloody thyroid to sort out,keep your chin up.

  • I also have antidepressants they are venlaflaxin 75s I have and also had respiridone for a bit just before the palperidone injection. So far, I have been diagnosed with psychotic depression and severe ocd. Although, I had a previous diagnosis for OCD, depression and anxiety, social phobias, eating disorders. I had a breakdown with pyschotic features 2 years ago and in-between that and now I have had 4 mental health assessments withouth admission until this episode. I was put on a section 3 yesterday to remain in hospital and be given medication as I was refusing the palperidone due to bad side effects. I am appealling the section 3, but was on a section 2 until yesterday and the psychiatrist has said that I will be on a 'community treatment order' when I leave hospital to remain on the injections. I dont want to be on medication permenantely but you post has given me hope that at least I hopefully wont be on the anti-depressant and anti-psychotic medication permenantly x

  • I became cycotic after having Rai due to graves desease, they didn't test my thyroid levels soon enough after so I became very hypo and that caused me to become cycotic, it was a terrible time I thought everybody was trying to kill me and I felt so ill so I was glad to get help although once they realised it was my thyroid levels that was causing problems they transferred me to hospital, I had someone sit by my bed 24/7 to make sure I didn't hurt myself or anybody else. The side effects of meds are horrible I remember feeling like a zombie and falling asleep all the time. I was very lucky cause I have a very loving husband who took great care of me once I came home and I must a say a very good team of mental health workers who came every day to see me to make sure I was ok. I didn't like taking the meds but they did make me better in the long run and I'm sure with time they will for you. I wish you well and good health.

  • Thanks so much for sharing your experience. It helps me to know that someone else understands. My experience resonates with yours. On my first admission to hospital 2 years ago I had a 2 to 1 staff with me 24/7 but from that breakdown I made a full recovery. I am confident that I can recover fully again, and yeah the anti-psychotic meds do make me sleepy. I also thought that people were trying to kill me ect. I'm passed that stage now but it was terrifying and I also thought that I was surrounded by hit men and private detectives after my life ect.

  • Glad to help, any time you need a chat just give me a shout.

  • Thanks :-) x

You may also like...